Psych Central

Go Back   Forums at Psych Central > Treatments and Self-Care Strategies > Psychiatric Medications



advertisement
Reply
Thread Tools Display Modes
Unread 09-16-2013, 04:40 PM   #1
Veteran Member
 
Pierro's Avatar
Pierro is so good at pretending
 
Member Since: Oct 2012
Location: IRELAND
Posts: 716
My Mood:

405 hugs
given
Default Coming off effexor, cold turkey?!

I am sure you guys must be so sick of me banging on about effexor but I think I will just come off it cold turkey. My doctor wants to send me up to psych (because I think he wants me out of the way) I have such neck pain and headache I just cant think anymore. **** the lot of doctors, pdoc the lot. I am on 150 so the withdrawls should'nt be bad. Sorry for ranting but I can't take it anymore.
__________________
Darkness cannot drive out darkness: only light can do that.
Dr. Martin Luther King
Pierro is offline   Reply With Quote
Hugs from:
Unread 09-16-2013, 05:21 PM   #2
Grand Poohbah
 
stratocaster's Avatar
stratocaster has no updates.
 
Member Since: Aug 2012
Location: a place on earth
Posts: 1,592 (SuperPoster!)
My Mood:

2 yr Member
328 hugs
given
Default Re: Coming off effexor, cold turkey?!

Hi Pierro

As I have recent experience with this, I *strongly* recommend you taper off slowly. I was on the same dose as you (for years) and went down to 75 for a month and then off completely, this is not recommended as the withdrawals were intense. (Flu-like symptoms, brain zaps, shakes, sweats, anxiety, depression, lack of appetite or increased appetite, insomnia..the whole kitchen sink).

I believe the doctors now taper down by 37.5mg doses to reduce withdrawals. This drug has a very short half-life and can give you very uncomfortable withdrawal symptoms the very first day (in case you haven't tried already). I recommend you do NOT go off cold turkey based on my experience of doing this and urge you to team up with your doctor to slowly taper you off.

With that being said however, I have found a few things to help ease the withdrawal symptoms:
-Protein Powder Shakes
-Omegas 3-6-9
(Both of these help INCREDIBLY with brain zaps)
-Chamomile and Kava Tea help with anxiety
-I used something to help me sleep (Catnip tea, Valerian root)
-Ice chips, cool cloths on the forehead and hot baths for feverish symptoms
-Exercise (I had to force myself to do it)
-LOTS of TLC, rest and self-care

I hope you go through with this with your doctor. I wish you the best of luck and just keep track of how you're feeling, sometimes a major depression can hit after coming off of meds so suddenly.
stratocaster is offline   Reply With Quote
"Thanks for this!" says:
Unread 09-16-2013, 05:23 PM   #3
Anonymous100110
Guest
Anonymous100110 has no updates. Edit
 
Posts: n/a
Default Re: Coming off effexor, cold turkey?!

Cold turkey off of any dosage of effexor is a BAD idea. Please get with your doctor for instructions on tapering safely.
  Reply With Quote
"Thanks for this!" says:
Unread 09-16-2013, 05:46 PM   #4
Veteran Member
 
onionknight's Avatar
onionknight All I want is to live.
 
Member Since: Aug 2012
Location: Chicago suburbs
Posts: 668
My Mood:

2 yr Member
233 hugs
given
Default Re: Coming off effexor, cold turkey?!

Quote:
I believe the doctors now taper down by 37.5mg doses to reduce withdrawals.
That's the minimum you can decrease by without opening up the capsule. It still has the potential to cause a lot of suffering. It's safer to do it more slowly--say 10%, but many people aren't wanting to go through that much trouble.

It's a really bad idea to stop cold turkey. It's a real toss up what will happen to you. Effexor withdrawal sucks. I've been going down since April, and at times, it's been hell.
__________________
"What you risk reveals what you value"
onionknight is offline   Reply With Quote
"Thanks for this!" says:
Unread 09-16-2013, 05:50 PM   #5
Legendary Wise Elder &
Senior
Community Liaison
 
Travelinglady's Avatar
Travelinglady says, "New and need help? Contact us Community Liaisons!"
 
Member Since: Sep 2010
Location: North Carolina
Posts: 23,499 (SuperPoster!)
My Mood:

3 yr Member
10,552 hugs
given
PC PoohBah!
Default Re: Coming off effexor, cold turkey?!

I have heard, too, that Effexor is a really bad one to come off of cold turkey. I wouldn't think you would want all those withdrawal effects on top of everything else you're dealing with.
__________________
Travelinglady is online now   Reply With Quote
"Thanks for this!" says:
Unread 09-16-2013, 08:02 PM   #6
Member
 
tradika's Avatar
tradika nothing
 
Member Since: Apr 2013
Location: United States
Posts: 51
My Mood:

26 hugs
given
Default Re: Coming off effexor, cold turkey?!

I got taken off cold turkey by a neurologist and it was not a fun few weeks for me. I was unable to function, and I was already having brain zaps. I do not recommend this unless you want to be in hell for awhile.
tradika is offline   Reply With Quote
"Thanks for this!" says:
Hugs from:
Unread 09-16-2013, 08:31 PM   #7
Member
 
Andysmom's Avatar
Andysmom has no updates.
 
Member Since: Aug 2013
Location: New Jersey
Posts: 137
My Mood:

74 hugs
given
Default Re: Coming off effexor, cold turkey?!

I was taken off of it cold turkey and ended up hospitalized after three days of hell. It needs to be tapered.
Andysmom is offline   Reply With Quote
"Thanks for this!" says:
Hugs from:
Unread 09-17-2013, 02:33 PM   #8
Member
Chupacabra has no updates.
 
Member Since: Feb 2013
Location: Western PA, USA
Posts: 41
Default

Don't do it! I have & I promise, you will be crazy sick... Mentally & physically I felt so completely out of control.
Chupacabra is offline   Reply With Quote
"Thanks for this!" says:
Reply

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off


All times are GMT -5. The time now is 12:45 PM.


Powered by vBulletin® — Copyright © 2000 - 2014, Jelsoft Enterprises Ltd.

advertisement

 

The material on this site is for informational purposes only, and is not a substitute for medical advice,
diagnosis or treatment provided by a qualified health care provider.
Always consult your doctor or mental health professional before trying anything you read here.

 

HomeAbout UsContact UsPrivacy PolicyTerms of UseDisclaimer
Forums HomeCommunity Guidelines Help

Helplines and Lifelines
eTrust Pro Certified